Sunday, June 27, 2010

Rhabdo

Gabi has been diligently posting updates on Facebook about my recent illness, and I can’t begin to tell how many wonderful friends have wished me well. I can never thank them all in person, nor can I thank all the nurses at St. Pete's. They were terrific.

So here’s the story of how I was struck down by a strange and creepy muscle-eating disease (slight hyperbole).

It started while playing water volleyball at the Y with a bunch of old farts and a few youngsters (50-something to 80-something). Suddenly, when I hit the ball, there was a stabbing pain in my forearms as if I had strained muscles in both, and then my legs started aching and I got tired more quickly than usual. A few days later we went to Costco to pick up Gabi’s new glasses, and on the way in the store I stubbed my toe on the edge of a carpet and was momentarily thrown off balance. I thought I’d caught my balance when all of a sudden I felt weak and dropped to my knees. Gabi uses a walking stick because she has balance problems of her own due to a combination of inner ear problems and neuropathy. So I grabbed for her walking stick. I wanted to push down on it to help myself up, but she wanted to help pull me up, so we ended up briefly fighting over the walking stick and making a spectacle of ourselves right there in Costco.

After that I began to notice more and more that it was all I could do to lift a pot off the stove or bend over to put on my socks or lift myself out of the bathtub. And then my pee turned dark. It was the color of Coca-Cola. Gabi told me I had to see a doctor. This was on a Thursday or Friday and I had already scheduled a physical for the following Tuesday, so I figured I could wait a few days.

Meantime, I have chronic unstable angina, which we’ve been treating and watching closely for years, with stints, surgery, medicine, diet and exercise (Dick Cheney's got nothing on me, 'cept the only thing he exercises is his big mouth). When the attacks started coming more frequently (three Friday), and then two more during the night waking me up at 3 a.m. and again at 5 a.m., we knew it was time to call 911.

They ran blood tests and the ER doctor said I had elevated CKP enzymes, which meant nothing to me, and a condition I’d never heard of called rhabdomyolisys.  He described it as muscles dissolving all over my body, a description another doctor later said was very inaccurate.

From Wikipedia: Rhabdomyolysis (often shortened to simply "rhabdo") is the rapid breakdown (lysis) of skeletal muscle (rhabdomyo) due to injury to muscle tissue. The muscle damage may be caused by physical (e.g., crush injury), chemical, or biological factors. The destruction of the muscle leads to the release of the breakdown products of damaged muscle cells into the bloodstream; some of these, such as myoglobin (a protein), are harmful to the kidney and may lead to acute kidney failure. Treatment is with intravenous fluids, and dialysis or hemofiltration if necessary.

Rhabdomyolysis and its complications are major problems in people who are injured in disasters such as earthquakes and bombing. The disease and its mechanisms were first elucidated in the Blitz of London in 1941.


The ER doc said (I paraphrase) You’re on statins and guess what is a side effect of statins? CKP.

He sounded rather proud of himself. At that point I had no idea what the hell he was talking about.
Then they sent an internist in who tried to explain it more thoroughly. He scared the crap out of me. He started talking a lot about end-of-life procedures and do-not-resuscitate orders. I understand they always have to ask about that stuff, and we came prepared with paperwork, a living will, durable power of attorney and all of that stuff. But as he was talking I was thinking why is he going into such detail about chances of survival when brought back after a few minutes or hours as opposed days or weeks? I did not want to hear that crap.

They checked me into the hospital and hooked me up to IV fluids and a heart monitor. I asked a lot of questions because I’d never heard of this stuff before. My cardiologist said he didn’t know what caused it. He said he knew it was a known side effect of statins, but I’d been on statins for eight years with no side effects, and he’d been monitoring by CKP level. It was 230 the last time he checked, which is apparently within a safe range, even though one nurse told me the normal range is under 100. My CKP when they brought me into the ER was 32,000. Yes, that’s three zeroes on the end. So they flushed my system out and brought it down day by day: 2nd day, 19,000; 3rd day13,000; 4th day, 6,800; 5th day, 2,900 (if I remember the numbers correctly). That's when they sent me home. Now I guess the treatment is just to relax, drink a lot of fluids, avoid strenuous activity, and wait and see. I'll be seeing my docs frequently.




My first day home I slept nearly all day. So did Gabi. Yesterday was my second full day at home. Friends came by and brought me food. The visits were wonderful but a little exhausting, and we're deeply grateful for the food and friendship.

2 comments:

Amy said...

Alec,

My heart goes out to you. It is so challenging to intake shocking and often conflicting information from doctors while trying to get a handle on what is really happening in the moment. I hope your numbers keep dropping, you feel better and your situation stabilizes. I will send positive healing energy your way.

It is very disturbing that what is wrong with you might be the result of prescribed drugs given to so many Americans. It gets very hard to sort out whose advice to follow.

Know that you are a loved and admired member of this community...me included.
Namaste
Amy Fisher

Bev Sykes said...

So glad to hear they seem to have gotten this under control!